Meet the Other Phone. Child-safe in minutes.

Meet the Other Phone.
Child-safe in minutes.

Buy now

Please or to access all these features

General health

Mumsnet doesn't verify the qualifications of users. If you have medical concerns, please consult a healthcare professional.

Hayfever Medications

8 replies

louisea · 14/06/2013 14:25

Are the non-branded versions of Loratidine and Cetirizine that the supermarkets sell as effective as branded or non-branded that are available in pharmacies. Clarityn and Piriteze are far more expensive. Our Pharmacist gave me non-branded on prescription. I bought some spares boxes in case the DTs lose their boxes while on a trip and they were £4.99 a box. The GP would only issue a month at a time hence purchasing the spares.

OP posts:
MousyMouse · 14/06/2013 14:29

they usually are.
they contain the same active ingredient at the same strength.
the only difference (apart from the package) are shape/colour of tablets and the filling ingredients might be different.
they should work just fine and you are right, the price difference can be enormous

holidayseeker · 14/06/2013 16:31

I always use Asda loratidine for £1 and find them just as good as the named brands

gobbin · 14/06/2013 20:40

Yes. Same active ingredients. You may find they stop working though. My DS started suddenly with hayfever age 9.

Cetirizine held symptoms at bay for about 2 years then just didn't work any more. Moved onto Loratadine which was good for another couple of years. When this started to not hold symptoms he moved onto Acrivastine (Benadryl) which isn't available as a generic yet, so is expensive. This was good for a year then everything available otc failed.

Took a snivelling, swollen-faced mess to the doctor and requested the prescription-only tablets I have (Fexofenodine) and these worked. This year he has taken one a day religiously since mid April ahead of the main season and been fine until just yesterday - he had a swollen eye because he got up late (just finished GCSEs) and didn't take his tablet until after lunch. It's still swollen today so he's learnt that lesson!

I had terrible hayfever from about 6 until I was pregnant at 29 and it literally switched off - didn't have it at all that summer. It returned mildly about 5 years ago (am 45 now) and have had just one tablet this yr so,far when woke up with scratchy eyes one day last week in the warm spell. It's a weird old disease for sure.

Lonecatwithkitten · 14/06/2013 20:49

I also find antihistamines are only effective for a few years. I'm on Benadryl Plus Acravistine which has not been as good as last year (already used cetrizine and loratidine).
Probably will have to get prescription next summer.

silverangel · 14/06/2013 23:09

They're the same active ingredients, you're paying for the branding - the same as nurofen / ibuprofen.

GW297 · 15/06/2013 10:57

I use Morrisons ones and they're fine. Couldn't believe the price of Clarityn and others in Boots recently!

Yonihadtoask · 15/06/2013 12:28

Yes I think so.

DS has bad hayfever- and got his on prescription. In the past couple ofyears though the cetirizine has not been enough - so he has been taking Fexofenadine -which seems to do the job.

I used to get it, but mine seems to have gone away now. (touch wood).

I read somewhere, that it comes in 7 years cycles. So, hopefully I wil be okay for the next 5 :)

mercibucket · 15/06/2013 12:39

boots sell the ones beginning with l for 19p, plus buy one get one half price. they have the same amount of active ingredients as the 4.99 ones and work fine for me

New posts on this thread. Refresh page